Alert archive / North Dakota / Tornado Warnings in 1999
Tornado Warning 26, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 13, 1999, 6:38 PM CDT for Mountrail County, Ward County, North Dakota. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 13, 1999, 6:38 PM CDT (23:38 UTC)
- Expired
- Jul 13, 1999, 7:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Mountrail County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 96 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 6:38 PM CDT | Hail 1.75 | Lostwood, ND | |
| Jul 13, 6:45 PM CDT | Tornado F1 | Kenmare, ND | Crop losses of 20 to 40 percent of 145,200 acres. |
| Jul 13, 7:05 PM CDT | Hail 1.75 | Grano, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1905 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KBIS 132340 RRA
TORBIS
NDC061-101-140015-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT TUE JUL 13 1999
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWEST WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
NORTHEAST MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA
* UNTIL 715 PM CDT
* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO 7 MILES SOUTH OF KENMARE...OR ABOUT 41 MILES NORTHWEST
OF MINOT...MOVING SOUTHEAST AT 35 MPH.
* THE TORNADO WILL BE NEAR...
DONNYBROOK AT 640 PM CDT
THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4853 10231 4835 10216 4845 10184 4877 10210What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 13, 3:30 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 13, 3:30 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT TUE JUL 13 1999 A SHORT WAVE WILL MOVE ACROSS SOUTHERN CANADA TONIGHT. SATELLITE SHOWS A BAND OF CLOUD FROM HVR IN NORTH CENTRAL MONTANA INTO CENTRAL MANITOBA. CONVECTION IS OCCURING NORTHEAST OF GLASCOW NEAR ROCK GLEN IN SASKATCHEWAN AND WILL LIKELY MOVE EAST SOUTHEAST INTO NORTHWEST ND THIS EVENING. TEMPS IN THE WEST HAVE PUSHED INTO THE LOWER 90S WITH DEWPOINTS IN THE 50S WHILE IN CENTRAL ND TEMPS REMAIN IN THE 80S BUT WITH DEWPOINTS MAINLY IN THE 60S. UNSTABLE AIRMASS IS CAPPED...ESPECIALLY IN SOUTH CENTRAL ND WHERE TEMPS HAVE TO EXCEED 90 TO BREAK CAP. WOULD EXPECT MAIN ACTIVITY IN THE WEST EARLY MOVING INTO CNTRL ND THIS EVENING AS MID LEVEL COOLING OCCURS. SOME TSTORMS LIKELY SEVERE AS CAPE WILL BE IN EXCESS OF 1500. THE MODELS NOW HOLD BACK ON MOVING SURFACE LOW OUT OF AREA TO THURSDAY...WITH WEDNESDAY WARMER THAN PREVIOUS MODELS HAD INDICATED. WILL CONTINUE TO LOOK FOR A CHANCE OF TSTMS DEVELOPING IN THE AFTERNOON AND CONT INTO THE NIGHT WEDNESDAY AND THURSDAY. .BIS...NONE. TSW
In the hours before
Local storm report, Jul 13, 5:47 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
547 PM CDT TUE JUL 13 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 7 N NOONAN ND 0.90 INCH HAIL
07/13/99 DIVIDE REPORTED BY PORT OF ENTRY
UNITED STATES CUSTOMS
OFFICIAL.
HISSUNGLocal storm report, Jul 13, 5:47 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
547 PM CDT TUE JUL 13 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 7 N NOONAN ND 0.90 INCH HAIL
07/13/99 DIVIDE REPORTED BY PORT OF ENTRY
UNITED STATES CUSTOMS
OFFICIAL.
HISSUNGLocal storm report, Jul 13, 5:58 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT TUE JUL 13 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM COLUMBUS ND 1.75 INCH HAIL
07/13/99 BURKE REPORTED BY FIRE DEPT
NOAHLocal storm report, Jul 13, 5:58 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT TUE JUL 13 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM COLUMBUS ND 1.75 INCH HAIL
07/13/99 BURKE REPORTED BY FIRE DEPT
NOAHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:59 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 56 min |
| Jul 13, 5:10 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 65 min |
| Jul 13, 6:15 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Ward | 60 min |
Nearby
Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.